Montana, 2018

Flash Flooding and Hail in Montana, June 7, 2018

June 7, 2018 · NWS GGW · 26 events in 6 counties and zones

Warm, moist air and a very unstable atmosphere combined with a trough of low pressure moving through the area to form and sustain multiple severe thunderstorms across much of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Warm, moist air and a very unstable atmosphere combined with a trough of low pressure moving through the area to form and sustain multiple severe thunderstorms across much of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 5:43 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 7, 5:43 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
643 PM MDT Thu Jun 7 2018

.DISCUSSION...

Evening Update...

Showers and thunderstorms are developing over northeast Montana
this evening as a surface trough moves across the area. Some of
these storms could be producing large hail and damaging winds, and
as such, a Severe Thunderstorm Watch is in effect until 1 AM MDT.
Right now, the areas anticipated to potentially see some severe
weather will be from the Glasgow area and east, and especially
along a line of storms developing closer to the North Dakota
border. These storms will continue to develop and move generally
northeast through the rest of the evening. Flash flooding may also
occur under that line of storms as multiple storms may impact the
same areas. Will keep an eye on things as the situation develops.
Hickford

Previous Discussion...

-Short Term Discussion (Through Friday)

A surface trough continues to extend from northeast Phillips
County south-southeast through central Garfield County. The
environment across this boundary and points east remains capped at
this time, but that cap is expected to break early this
afternoon. As that occurs, an outflow boundary from earlier storms
to the west will meet this surface trough, and in conjunction
with the passing of an upper-level short wave trough, will trigger
thunderstorm development (expected in the 2 to 3 pm time frame).
Additional convection across southwest Phillips County will
continue to move off to the northeast early this afternoon and
may strengthen and become severe as it gets into central/northern
Phillips County. This overall complex of storms will progress
east across the CWA into the evening and early overnight hours.
The main threats with these storms will be hail to 2 inches in
diameter, damaging winds to 70 mph, and very heavy rain that may
lead to flooding.

As we head into the evening hours, additional thunderstorm
development may occur across the southeastern portion of the CWA
(McCone/Dawson/Prairie/Richland/Wibaux Counties). MLCAPE across
this area will be 2000 to 2500 J/KG with around 30 knots of
effective bulk shear. The focal point for thunderstorm development
would be a weak meso low emanating from the earlier complex of
thunderstorms in the Lewistown area. Surface dewpoints will be in
the lower 60s with backed winds at the surface. This will set the
stage for explosive thunderstorm development (or intensification
if the storms that form along the surface trough just continue
into this area) with storms quickly becoming severe. Multi-cell
clusters will dominate, but an embedded supercell is certainly
possible. These storms will have the potential to produce large
hail in excess of 2 inches, damaging winds to 70 mph, and perhaps
a tornado along either the southern edge of a multi-cell
cluster/squall line, or associated with a supercell.

The severe threat should come to an end by midnight as instability
wanes and the main complex of storms moves into North Dakota.
Southwest flow will return Friday with generally dry conditions
expected. However, some isolated thunderstorms will likely develop
during the afternoon hours across Phillips and Petroleum Counties.
These storms have an outside shot at becoming marginally severe,
but they will be pulsey in nature.

-Long Term Discussion

A large trough will be moving into the northwestern U.S. this
weekend. While we look to stay dry both days, strong winds are
expected. Winds will be gusty out of the southeast on Saturday
with sustained winds of at least 25 mph and gusts to around 40
mph. Winds will turn to the northwest Sunday as a surface low and
associated cold front sweet through the area. A Lake Wind
Advisory will be needed Saturday and Sunday. Pleasantly cooler
temperatures will be in control for Monday and Tuesday.

-Mottice

&&

.AVIATION...

FLIGHT CAT: VFR, becoming IFR/LIFR this afternoon and evening in
severe thunderstorms.

SYNOPSIS DISCUSSION: Scattered thunderstorms will move in from the
west and additional storms will develop this afternoon and
evening. Large hail, damaging winds, and frequent lightning will
be the main threats.

WINDS: Generally from the E and SE today at 10-15 kts, but strong
and erratic winds are expected with any thunderstorm. Later on
Friday, a west wind around 10 kts will settle into the region.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 7, 4:12 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
512 PM MDT THU JUN 7 2018

MTZ017-061-080000-
Northern Valley MT-Central and Southern Valley MT-
512 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY COUNTY UNTIL
600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hinsdale, or 22 miles west of Glasgow, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hinsdale, Tampico and Vandalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4817 10710 4827 10727 4863 10704 4839 10655
TIME...MOT...LOC 2311Z 218DEG 21KT 4824 10713

GAH
Special weather statement, Jun 7, 4:57 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
557 PM MDT THU JUN 7 2018

MTZ017-061-080045-
Northern Valley MT-Central and Southern Valley MT-
557 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
645 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Hinsdale, or 28 miles northwest of Glasgow, moving
north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thoeny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4846 10690 4853 10712 4893 10700 4883 10642
TIME...MOT...LOC 2356Z 192DEG 25KT 4853 10699

GAH
Special weather statement, Jun 7, 5:11 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
611 PM MDT THU JUN 7 2018

MTZ026-080100-
Prairie MT-
611 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Terry, moving northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terry, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
      4674 10558 4675 10562 4683 10562 4683 10572
      4700 10560 4669 10500 4657 10539 4657 10545
TIME...MOT...LOC 0011Z 151DEG 5KT 4662 10553

GAH
Special weather statement, Jun 7, 5:15 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Glasgow MT
615 PM MDT THU JUN 7 2018

MTZ017-018-061-080115-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
615 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DANIELS AND CENTRAL
VALLEY COUNTIES UNTIL 715 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tampico, or 9 miles north of Glasgow, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Marie, Baylor and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4821 10667 4834 10685 4882 10641 4850 10589
TIME...MOT...LOC 0015Z 226DEG 22KT 4834 10668

GAH
Local storm report, Jun 7, 5:18 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 S TAMPICO             48.23N 106.84W
06/07/2018  M0.88 INCH       VALLEY             MT   TRAINED SPOTTER

&&

BCB
Special weather statement, Jun 7, 5:42 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
642 PM MDT THU JUN 7 2018

MTZ023>026-080145-
Richland MT-Dawson MT-Prairie MT-McCone MT-
642 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...CENTRAL
PRAIRIE...WEST CENTRAL RICHLAND AND WESTERN DAWSON COUNTIES UNTIL 745
PM MDT...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Richey to 12 miles west of
Terry. These storms were nearly stationary.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Terry, Fallon, Richey, Bloomfield, Lindsay, Zero, Calypso, Marsh and
Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
      4660 10549 4666 10549 4666 10558 4674 10558
      4675 10560 4772 10529 4769 10468 4654 10503
TIME...MOT...LOC 0041Z 290DEG 3KT 4768 10522 4673 10556

GAH

The radar

The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
June 7, 6:04 PM MST
Where
Dawson County, 11.47 mi SW of Richey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
47.530, -105.240

A storm chaser reported quarter size hail.

Hail, Prairie

When
June 7, 6:23 PM MST
Where
Prairie County, 1.68 mi SW of Kamm
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
46.730, -105.420

A storm chaser reported tennis ball size hail.

Flash Flood, Prairie

When
June 7, 6:23 PM MST
Where
Prairie County, 1.68 mi SW of Kamm to 1.68 mi SSW of Kamm
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
46.730, -105.420

A storm chaser reported water, several inches deep, flowing rapidly across Intersate 94.

Hail, Dawson

When
June 7, 6:30 PM MST
Where
Dawson County, 4.25 mi W of Richey
Measured
1.25 in hail
Reported by
Public
Coordinates
47.640, -105.160

Public reported half dollar size hail.

Hail, Dawson

When
June 7, 6:30 PM MST
Where
Dawson County, 11.67 mi SW of Richey
Measured
1.5 in hail
Reported by
Public
Coordinates
47.540, -105.260

Public reported ping pong ball size hail. Time based on radar.

Flash Flood, Dawson

When
June 7, 6:30 PM MST
Where
Dawson County, 12.29 mi SW of Richey to 11.79 mi SW of Richey
Cause
Heavy Rain
Reported by
Public
Coordinates
47.528, -105.261

Public reported streams running bankful and 1-2 feet of water running over a road.

Hail, Richland

When
June 7, 6:59 PM MST
Where
Richland County, 14.15 mi NW of Enid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.870, -104.950

Trained spotter reported half dollar size hail.

Hail, Richland

When
June 7, 7:13 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter reported half dollar size hail.

Thunderstorm Wind, Richland

When
June 7, 7:13 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter measured an 80 mph wind gust.

Flash Flood, Prairie

When
June 7, 7:20 PM MST
Where
Prairie County, 22.33 mi NNE of Mc Cloud to 22.68 mi NNE of Mc Cloud
Cause
Heavy Rain
Reported by
Public
Coordinates
47.184, -105.354

Public reported water up to 2 feet deep running swiftly over multiple roads.

Thunderstorm Wind, Richland

When
June 7, 7:21 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -104.940

A Davis Pro weather station measured an 87 mph wind gust. A barn on the property was completely leveled.

Hail, Richland

When
June 7, 7:21 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
1.25 in hail
Reported by
Public
Coordinates
47.951, -104.935

Public reported half dollar size hail.

Thunderstorm Wind, Richland

When
June 7, 7:34 PM MST
Where
Richland County, 30.4 mi WNW of Sioux Pass Dot
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
48.150, -104.900

Public reported an 83 mph wind gust measured at their ranch, across the Missouri River, south of Brockton.

Flash Flood, Dawson

When
June 7, 7:40 PM MST
Where
Dawson County, 11.85 mi SW of Richey to 10.58 mi SW of Richey
Cause
Heavy Rain
Reported by
Public
Coordinates
47.545, -105.271

Public reported multiple streams flooding and water up to 2 feet over a road.

Hail, Daniels

When
June 7, 7:40 PM MST
Where
Daniels County, 14.62 mi S of Navajo
Measured
1 in hail
Reported by
Public
Coordinates
48.590, -105.110

Public reported quarter size hail.

Hail, Daniels

When
June 7, 7:40 PM MST
Where
Daniels County, 10.18 mi NNE of Four Buttes
Measured
1.75 in hail
Reported by
Public
Coordinates
48.960, -105.530

Public reported golf ball size hail, leaving drifts up to 2 feet deep overnight.

Hail, Daniels

When
June 7, 7:40 PM MST
Where
Daniels County, 13.15 mi NNE of Four Buttes
Measured
1.75 in hail
Reported by
Public
Coordinates
48.990, -105.470

Multiple reports from the public, all confirming golf ball size hail. Time estimated by radar.

Hail, Roosevelt

When
June 7, 7:50 PM MST
Where
Roosevelt County, 0.46 mi E of Ft Kipp
Measured
1 in hail
Reported by
Public
Coordinates
48.150, -104.710

Public reported quarter size hail.

Hail, Roosevelt

When
June 7, 7:54 PM MST
Where
Roosevelt County, 11.21 mi N of Brockton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.310, -104.880

Trained spotter reported half dollar size hail.

Hail, Roosevelt

When
June 7, 8:05 PM MST
Where
Roosevelt County, 0.69 mi N of Poplar
Measured
1 in hail
Reported by
Social Media
Coordinates
48.110, -105.200

Public reported, via social media, quarter size hail.

Hail, Roosevelt

When
June 7, 8:07 PM MST
Where
Roosevelt County, 13.46 mi WNW of Froid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.420, -104.760

Trained spotter reported half dollar size hail.

Hail, Sheridan

When
June 7, 8:20 PM MST
Where
Sheridan County, 3.71 mi E of Plentywood Shrwd Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -104.450

Trained spotter reported quarter size hail.

Thunderstorm Wind, Daniels

When
June 7, 8:40 PM MST
Where
Daniels County, 1.82 mi W of Navajo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.800, -105.110

Public estimated a 70 mph wind gust while their car was nearly blown off the road by strong crosswinds.

Hail, Daniels

When
June 7, 8:40 PM MST
Where
Daniels County, 2.28 mi E of Flaxville
Measured
1 in hail
Reported by
Public
Coordinates
48.800, -105.120

Public reported a small amount of hail up to the size of quarters.

Hail, Sheridan

When
June 7, 8:45 PM MST
Where
Sheridan County, 3.57 mi NNW of Antelope
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.730, -104.470

Trained spotter reported ping pong ball size hail.

Hail, Sheridan

When
June 7, 8:52 PM MST
Where
Sheridan County, 3.06 mi WNW of Comertown Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.820, -104.350

Trained spotter reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765213, 764455, 765199, 764456, 764457, 765211, 765214, 765215, 765217, 765220, 765222, 765223, 765233, 765239, 765242, 765244, 765245, 765234, 765236, 765249, 765250, 765246, 765240, 765248, 765251, 765252.